Alert archive / Hawaii / High Surf Advisories in 2020
High Surf Advisory 21, NWS Honolulu, HI
NWS Honolulu, HI issued this high surf advisory at Apr 10, 2020, 3:22 AM HST for Honolulu County, Kauai County, Kalawao County, Hawaii. It was in force for 12 hr.
The area
The counties it named.
The facts
- Issued
- Apr 10, 2020, 3:22 AM HST (13:22 UTC)
- Expired
- Apr 10, 2020, 3:27 PM HST
- In force
- 12 hr
- Issued by
- NWS Honolulu, HI
Counties Honolulu County, HI, Kalawao County, HI, Kauai County, HI
The radar
The Molokai radar (PHMO), 116 km from the middle of the area, began a volume at 13:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Lihue, (PHLI), launched 12:00Z, 1.4 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -17 J/kg
- Mixed-layer LCL
- 1026 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
973 WHHW40 PHFO 101322 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 322 AM HST Fri Apr 10 2020 ...HIGH SURF ADVISORY FOR NORTH AND WEST FACING SHORES OF KAUAI AND NORTH FACING SHORES OF OAHU MOLOKAI MAUI AND NIIHAU... HIZ001>003-007>009-012-013-017-019-020-110230- /O.NEW.PHFO.SU.Y.0021.200410T1322Z-200411T0400Z/ Niihau-Kauai Windward-Kauai Leeward-Oahu North Shore-Oahu Koolau- Olomana-Molokai Windward-Molokai Leeward-Maui Windward West- Maui Central Valley-Windward Haleakala- 322 AM HST Fri Apr 10 2020 ...HIGH SURF ADVISORY IN EFFECT UNTIL 6 PM HST THIS EVENING... * WHAT...Surf heights of 10 to 15 feet. * WHERE...North and west facing shores of Kauai and north facing shores of Oahu, Molokai, Maui and Niihau. * WHEN...Until 6 PM HST this evening. * IMPACTS...Moderate. Expect strong breaking waves, shore break, and strong longshore and rip currents making swimming difficult and dangerous. PRECAUTIONARY/PREPAREDNESS ACTIONS... Swimmers and surfers should heed all advice given by ocean safety officials and exercise caution. When in doubt, don't go out. && $$ Morrison
1 follow-up statement
553 WHHW40 PHFO 110127 CFWHFO Coastal Hazard Message National Weather Service Honolulu HI 327 PM HST Fri Apr 10 2020 HIZ001>003-007>009-012-013-017-019-020-110230- /O.CAN.PHFO.SU.Y.0021.000000T0000Z-200411T0400Z/ Niihau-Kauai Windward-Kauai Leeward-Oahu North Shore-Oahu Koolau- Olomana-Molokai Windward-Molokai Leeward-Maui Windward West- Maui Central Valley-Windward Haleakala- 327 PM HST Fri Apr 10 2020 ...HIGH SURF ADVISORY IS CANCELLED... Surf has dropped below advisory level and will continue to lower through Saturday. $$
What forecasters said that day
The local office's own words before this high surf advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Honolulu, HI wrote its last area forecast discussion before this high surf advisory went out at Apr 9, 8:30 PM HST, 6 hours 52 minutes earlier.
Area forecast discussion, Apr 9, 8:30 PM HST, 6 hours 52 minutes before
Area Forecast Discussion...Corrected National Weather Service Honolulu HI 830 PM HST Thu Apr 9 2020 .SYNOPSIS... Light winds will persist through Friday, with clouds and showers over the islands most likely in the afternoon and evening. A slight increase in west to southwest winds is expected near Kauai and Oahu Friday into Saturday as a front approaches. The front will bring a wind shift to the north, and a few showers, as it stalls over the islands Saturday night and Sunday. Winds will remain on the lighter side Monday and Tuesday as the stalled front helps to fuel a few showers. Moderate trade winds are not expected to return until the middle of next week. && .DISCUSSION... Large scale pattern near the islands features a surface ridge SE of the Big Island extending from a high to the distant NE, and another ridge extending eastward toward the islands from a high centered W of the Date Line. Several lows are passing well NW and N of the islands, with an associated dissipating frontal boundary near and NE of the area. The prevailing flow is very light, and favoring a W to NW direction over water. This flow focused afternoon sea breeze convergence along typically windward side of the islands today, which led to cloudiness and a few showers, some of which continue to linger as they get pushed to the E this evening. The ridge will extend over the islands from the W through Friday, keeping winds light, then dissipate Friday night and Saturday as a front approaches from the NW, as the ridge from the E remains near the Big Island. This will bring a modest increase in SW to W winds to Kauai and Oahu, with just a few showers expected. The weakening front is expected over Kauai late Saturday, stalling over the central portion of the island chain Saturday night and Sunday as high pressure passes quickly from W to E well N of the islands. Earlier forecasts anticipated this high bringing a sustained return of the trade winds early next, but latest guidance indicates otherwise. The passing high is now only expected to bring a brief period of trades SUnday night/Monday before another approaching front kills the wind through Tuesday. This front will dissipate far NW of the islands, and high pressure building N of this boundary should bring a more robust trade wind flow by Wednesday. As far as details, clearing is expected (due to land breezes) over the islands tonight, and the forecast will be updated shortly to lower overnight PoPs and sky cover. Mostly sunny skies Friday morning will give way to afternoon clouds and showers, with a passing short wave, now seen near 30N 176W on water vapor imagery, bring modest destabilization, with a slight chance of thunderstorms over Big Island slopes. Shower coverage may increase marginally Friday night and Saturday as the front approaches, but mostly dry conditions should prevail. A few showers will accompany the front as it stalls over the islands Saturday night and Sunday, but significant rainfall is not expected. We should begin to see an increase in trade wind showers Sunday night and Monday, favoring the typical windward areas. Shower coverage and intensity may then increase Monday night through Tuesday night as surface troughing develops over the islands and some shortwave energy moves overhead. A more typical trade wind pattern should then return by the middle and latter part of next week. && .AVIATION... Light winds continue across the islands tonight, and are expected to continue through much of Friday. The light winds will lead to land breezes overnight, and another round of sea breezes on Friday. Expect a fair amount of clearing overnight, with cloud development again in the late morning and afternoon. An approaching front will likely turn the background flow out of the south and west Friday night with an uptick in wind speeds. VFR conditions are expected to prevail overnight, with some MVFR conditions on Friday as clouds develop with some shower activity. As the above mentioned front approaches Friday night, shower activity is expected to increase, which could lead to more MVFR conditions. No AIRMETs are in effect this evening, and are not expected overnight. && .MARINE... A remnant frontal boundary lies over the Alenuihaha Channel while the west end of a ridge lies east of the Big Island. The wind flow around the smaller islands is light north to west winds while stronger southerly winds can be found in Big Island waters. Sea breezes nearshore will transition to land breezes overnight. Friday, a weak front approaching from the NW will turn light winds from the west near Kauai and from the south elsewhere with stronger southerlies east of the Big Island. Low level winds will become more westerly Saturday as the front nears the state. The front is expected to move across the area Saturday night and Sunday with north to northeast winds filling in behind it. An area of high pressure passing north of the area Sunday night through Monday night will bring light to moderate trade winds. A trough forming over the coastal waters Tuesday may bring a return of light and variable winds over the smaller island coastal waters. A small, short period northwest swell will fill in tonight, peak Friday, then lower Saturday and Sunday. A series of small, short period north swells will move through the area Saturday through Tuesday. A larger northwest swell is expected to arrive Tuesday night and peak Wednesday. Surf heights may reach advisory levels during this swell. A series of small south swells will continue through the weekend and into next week. Peak surf heights along south facing shores are likely Saturday when the largest of these swells arrive. Due to the lack of trade winds, surf will remain small along east facing shores into early next week. With the expected uptick in trades around Tuesday and Wednesday, surf heights will increase. && .HFO WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...Birchard AVIATION...M Ballard MARINE...Morrison
The office that day
Everything else NWS Honolulu, HI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 10, 9:18 AM HST | Wind Advisory | HFO | Hawaii | 24 hr |
Nearby
High Surf Advisories in Hawaii, 2020Every high surf advisory in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.